Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2002, 9:06 PM CDT for Dubuque County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 9:06 PM CDT (02:06 UTC)
- Expired
- May 6, 2002, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:30 PM CDT | Hail 1.75 | Sherrill, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 070206 SVRMLI IAC061-070245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 906 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 945 PM CDT * AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF RICKARDSVILLE...OR 7 MILES NORTH OF EPWORTH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RICKARDSVILLE BY 910 PM CDT. SHERRILL BY 920 PM CDT. SAGEVILLE BY 925 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4258 9101 4251 9100 4252 9065 4266 9071 $$ 86
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:37 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, May 6, 2:37 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 237 PM CDT MON MAY 6 2002 SYNOPTIC PICTURE THIS AFTERNOON SHOWS BROAD 500H OVER WESTERN TWO- THIRDS OF COUNTRY WITH 538 CLOSED LOW NEAR SEATTLE. AT THE SURFACE... DIFFUSE COLD FRONT EXTENDS FROM CENTRAL NEBRASKA THRU NORTHWEST IOWA INTO SOUTHEAST MINNESOTA. SKIES ARE SUNNY ACROSS FORECAST AREA...WITH MORNING MCS THAT SKIRTED EXTREME SOUTH NOW ACROSS SOUTHERN ILLINOIS. DEW POINTS ARE NEAR 60...WITH 65 DEW POINTS IN CENTRAL KANSAS AND CENTRAL MISSOURI...AND 70 ACROSS OKLAHOMA AND ARKANSAS. MODELS INITIALIZED WELL THIS MORNING ON KEY FEATURES...CAPTURING 500H LOW OVER SEATTLE...WHICH WILL BE A PLAYER IN OUR WEATHER THURSDAY...AND ALSO DOING WELL WITH SURFACE FRONT. MESO-ETA IS DOING BEST IN SHORT- TERM WITH QPF FIELDS...WITH NGM AND AVN O.K. PRIMARY FORECAST CONCERN THIS PACKAGE IS PRECIP CHANCES THRU WEDNESDAY NIGHT...INCLUDING POSSIBLE SEVERE AND EXCESSIVE RAINFALL. MODELS AGREE ON COLD FRONT SINKING SLOWLY SOUTH THRU DVN BY 06Z AND WELL SOUTH OF THE AREA TUESDAY. WILL BE HARD TO RULE OUT CHANCE OF THUNDER THIS EVENING...WITH MODERATE MID-LEVEL LAPSE RATES...THETA-E RIDGE...AND FRONT MOVING THRU. ON THE OTHER HAND...THERE ARE NO STRONG TRIGGERS...AS FRONT IS DIFFUSE...AND NO LOW-LEVEL JET TONIGHT. MODELS START DISAGREEING SHARPLY TUESDAY...AS LOW DEEPENS IN KANSAS. BY TUESDAY NIGHT...42 HOURS...AVN HAS FRONT BACK UP TO DVN AS A WARM FRONT...WHILE ETA AND NGM ARE LESS AGGRESSIVE...WITH FRONT THRU NORTHERN MISSOURI. DISAGREEMENTS CONTINUE THRU WEDNESDAY. BY 00Z THURSDAY...AVN HAS 997MB LOW NEAR DBQ...WITH COLD FRONT SWEEPING THRU FORECAST AREA BY 03Z. ETA HAS 996MB LOW HANGING BACK IN KANSAS...WITH WARM FRONT THRU BRL. OTHER THAN THE CHANCE OF THUNDER THIS EVENING...THINGS BEGIN IN EARNEST TUESDAY AFTERNOON/EVENING...WITH WARM FRONT EDGING NEAR SOUTHERN EDGE OF FORECAST AREA. TUESDAY NIGHT WILL HAVE FAVORABLE LOW-LEVEL JET...STRONG VVS IN THE 06Z-12Z TIME FRAME...AND MODERATE 300H DIVERGENCE ALTHOUGH UPPER JET NOT A BIG PLAYER. WEDNESDAY WILL PROBABLY SEE PRECIP MOVING OFF TO THE EAST IN MORNING...WITH ATMOSPHERE REFUELING BY AFTERNOON WITH STRONG LAPSE RATES. STRONG DYNAMICS CONTINUE TIL AROUND 06Z WEDNESDAY NIGHT...THEM END ABRUPTLY. 500H TROF AXIS MOVES OVERHEAD AROUND 18Z THURSDAY...POSSIBLY A LITTLE LATER. SPC HAS SLIGHT RISK SEVERE FOR ENTIRE FORECAST AREA TONIGHT...AND FOR THE SOUTHERN 2/3S DAY 2. RISK FOR THIS EVENING WOULD BE FOR ISOLATED HAIL...WITH RISK DAY 2 MORE COMPLEX WITH FRONT IMPINGING ON SOUTH. ALSO...MAY NEED FLASH FLOOD WATCH FOR TUESDAY NIGHT FOR SOUTHERN PORTION OF FORECAST AREA...AS HAVE HAD A LOT OF RAIN LATELY... ESPECIALLY SCOTLAND AND CLARK COUNTIES THIS MORNING. WILL TRIM BACK POPS A BIT TONIGHT AND TUESDAY...BUT STAY WITH MAIN GIST OF FORECAST FOR THE MAIN EVENT TUESDAY NIGHT/WEDNESDAY MORNING. WILL TAKE PRECIP OUT OF FORECAST FRIDAY...AS HIGH PRESSURE WILL BE OVER AREA. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
In the hours before
Local storm report, May 6, 8:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM 3 SE NEW VIENNA IA .5 INCH HAIL
05/06/02 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.